The Signs And Symptoms of Heroin Overdose

Heroin is derived from morphine and is highly addictive. Morphine occurs naturally in the body. It is extracted from the seeds of the poppy plant. Heroin, like other opioids, binds to the opioid receptors in the brain and depresses the central nervous system. As a result, when someone takes a dose of heroin, it causes an intense euphoric rush followed by a sense of calm and relaxation.

The Signs And Symptoms of Heroin OverdoseOverdose Due to Heroin Use 

A person develops a dependence on prescription opioids like hydrocodone, oxycodone, or OxyContin. This dependency develops into a full-blown opioid addiction. The individual cannot obtain another prescription, so they move on to heroin because it is cheaper and easier to obtain.

Over the last several years, the number of overdoses due to opioids has skyrocketed. This is mainly due to the dangerous and potent drug fentanyl being brought into this country and mixed into the illegal opioid supply. Fentanyl is a synthetic opioid, weighs less, and is fairly easy to make, so many dealers are cutting the heroin supply to make more money.

Fentanyl Drug Facts

The National Institute on Drug Abuse “Fentanyl Drug Facts” says:

The illegally used fentanyl most often associated with recent overdoses is made in labs. This synthetic fentanyl is sold illegally as a powder, dropped onto blotter paper, put in eye droppers and nasal sprays, or made into pills that look like other prescription opioids. Some drug dealers mix fentanyl with other drugs, such as heroin, cocaine, methamphetamine, and MDMA. This is because it takes very little to produce a high with fentanyl, making it a cheaper option. This is especially risky when people taking drugs don’t realize they might contain fentanyl as a cheap but dangerous additive. They might be taking stronger opioids than their bodies are used to and can be more likely to overdose. (DRUGABUSE.GOV)

With the high rate of heroin overdose and overdose deaths, it is important to know the signs and symptoms of an overdose, especially if someone you know has an addiction to the drug.

Signs And Symptoms of Heroin Overdose

Heroin overdose, unfortunately, has become quite common in this country. However, if you are aware of the signs and symptoms of a heroin overdose, you may be able to take quick action and save a person’s life before it’s too late.

Heroin depresses the central nervous system, so it slows or sometimes even stops breathing when a person uses the drug. This can cause hypoxia (a decrease in the amount of oxygen that the brain is getting). When the brain is starved of oxygen, brain damage can set in and be permanent.

More About Signs And Symptoms of Heroin Abuse

When someone is experiencing a heroin overdose, often their breathing is very shallow; they may gasp for air, have very pale skin, or have a bluish tint to their lips and fingertips.

Some of the other signs and symptoms of a heroin overdose can include:

  • Weak pulse
  • Low blood pressure
  • Pinpoint pupils
  • Discolored tongue
  • Change in mental state, disorientation, or deliriumSeizures or spasms
  • Nausea and vomiting
  • Constipation
  • Coma
  • Inability to stay awake or extreme drowsiness

Signs and symptoms of a heroin overdose after someone has injected the drug will usually begin about 10 minutes after the person has taken it. If you suspect someone is having an overdose, call 911 immediately!

Start Treatment Program for Heroin Addiction at Recreate Life Counseling

Every single day someone in the US dies from a heroin overdose. We as a country have got to get a handle on this tragic epidemic. If you or someone you love is struggling with heroin, please reach out for help before it’s too late.

Recreate Life Counseling provides individualized treatment for those struggling with addiction. Located in Boynton Beach, Florida, we offer various cutting-edge treatment programs to meet your needs. We are committed to making sure each person that walks through our doors has the best treatment experience possible. Recovery from heroin addiction is possible if you are ready, willing, and determined! Our addiction specialists are available around the clock to get you started on the road to long-term recovery.